Source: The Hearing Journal, November 2012-Vol 65-Issue 11 by Matthew Coleman
Have a headache? Pop two aspirin. It is second nature to reach for pain relievers, but could there be consequences from popping these pills too frequently? The link between nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, and hearing loss tends to be greater in women, especially for those who take ibuprofen six or more times a week, according to a new study by researchers at Brigham and Women’s Hospital in Boston.
“Many of the harmful effects of NSAIDs are related to their primary mechanism of action through the inhibition of prostaglandins,” said Sharon G. Curhan, MD, the lead author of the study and a physician and clinical researcher at Harvard Medical School in Boston and in the department of medicine at Brigham and Women’s. “A proposed mechanism is that NSAIDs can reduce blood flow to the cochlea, which could result in cellular damage and cell death and thus impair cochlear function.”
Click here for complete article.